• Users Online: 613
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 5  |  Issue : 3  |  Page : 92-96

Prevalence of breakthrough chemotherapy-induced nausea vomiting in patients on highly emetogenic chemotherapy: A Single-center observational study


Department of Medical Oncology, State Cancer Institute, Gauhati Medical College, Guwahati, Assam, India

Correspondence Address:
Hitesh Deka
Department of Medical Oncology, State Cancer Institute, Gauhati Medical College, Guwahati - 781 032, Assam
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/oji.oji_22_21

Rights and Permissions

Introduction: Chemotherapy-induced nausea and vomiting (CINV) is a distressing side-effect of cancer chemotherapy which may lead to noncompliance with treatment or delay in treatment. Breakthrough nausea and vomiting is the current unmet need in the management in of CINV. Objectives: The present study was planned to determine the prevalence of breakthrough CINV in patients on highly emetogenic chemotherapy (HEC) and to evaluate the need for rescue medications in them. Materials and Methods: The present observational study was conducted on chemotherapy-naive patients, who were scheduled to receive HEC. The patients who received at least 2 cycles of HEC over a 1-year study period enrolled as a study sample. All patients were subjected to a questionnaire which consists of the demographic details, details of disease and prescribed chemotherapy, and probable risk factors for CINV. The severity of nausea vomiting was calculated using the Multinational Association of Supportive Care in Cancer antiemetic tool. The incidence of breakthrough nausea vomiting was assessed and accordingly the rescue medication was used. Results: A total of 100 patients received at least 2 cycles of HEC which consisted of breast carcinomas (n = 74), ovarian carcinoma (n = 13), lung carcinoma (n = 2), periampullary carcinoma (n = 3), sarcoma (n = 4), lymphoma (n = 3), and seminoma (n = 1). Anthracycline-cyclophosphamide combination for breast cancer was the most prescribed chemotherapy regimen. Forty-six patients developed breakthrough nausea/vomiting. Domperidone followed by olanzapine was the preferred rescue medications used. History of CINV in previous cycle and young age (<50 years) were the risk factors associated with breakthrough nausea vomiting in our study. Conclusion: Breakthrough nausea vomiting is a major challenge in patients receiving HEC regimen.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1051    
    Printed38    
    Emailed2    
    PDF Downloaded104    
    Comments [Add]    

Recommend this journal